Illinois, 2003Tornado in Illinois, April 25, 2003
April 25, 2003 · NWS PAH · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 2:20 AM CST, 11 hours 23 minutes earlier.
Area forecast discussion, Apr 25, 2:20 AM CST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT FRI APR 25 2003
MAIN AREA OF SHOWERS AND THUNDERSTORMS HAS SHIFTED INTO SOUTHEAST
ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA. A FEW SHOWERS AND
STORMS IN CLOSE PROXIMITY TO THE CLOSED LOW OVER SW MISSOURI WITH
COVERAGE IN A DIURNAL WANE. MODELS SIMILAR IN THEIR FORECAST
MOVEMENT OF THE UPPER AND SFC LOW THROUGH TONIGHT...TAKING BOTH
ALMOST DUE EAST ACROSS THE FA TODAY. SO...FOR TODAY...WILL MAINTAIN
FAIRLY HIGH POPS...BUT BACK DOWN FROM CATEGORICAL...SINCE LITTLE
IN THE WAY OF COVERAGE EXISTS TO OUR WEST. WILL USE LIKELY
TERMINOLOGY AND GO WITH POPS 60-70 PERCENT. EXPECT THE CONVECTION TO
FLARE UP AGAIN...AS CONDITIONS BECOME INCREASINGLY UNSTABLE TODAY
COINCIDENT WITH THE UPPER LOW MOVING ACROSS THE REGION. EAST 1/2 OF
THE FA IN A SLIGHT RISK PER DAY 1 FROM THE STORM PREDICTION CENTER.
WILL MAINTAIN EVENING CHANCE OF SHRA/TSRA...THEN GO WITH DRY
CONDITIONS FROM MIDNIGHT ON. WEAK HIGH PRESSURE STILL FORECAST TO
BUILD IN FOR THE WEEKEND. THUS GOING DRY FORECAST ON TRACK.
EARLY NEXT WEEK...GFS OUTPUT TRENDING AWAY FROM CHANCE OF CONVECTION
FOR MONDAY AND TUESDAY. GFS SETS UP A FRONTAL BOUNDARY TO OUR
NORTH...RATHER THAN PUSHING IT SOUTH TOWARD OUR FA SUCH AS THE ETA
SUGGESTS...LATE MONDAY. NEW 00 UTC CANADIAN SUPPORTS THE GFS TREND
KEEPING QPF...FRONTAL POSITION NORTH...SO WILL HOLD OFF ON POPS
TIL WEDNESDAY.
GENERALLY USED A BLEND OF FWC/MAV AND ETA12 TEMPS FOR MAX/MIN
TRENDS OVER THE NEXT 48 HOURS. CURRENT LOCAL FORECAST VALUES LINE
UP FAIRLY WELL WITH THE GUIDANCE.
.PAH...NONE.
Hazardous weather outlook, Apr 25, 9:06 AM CST, 4 hours 37 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
105 AM CDT FRI APR 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. A STRONG UPPER
LEVEL STORM SYSTEM IS FORECAST TO MOVE INTO WESTERN KENTUCKY AND
EXTREME SOUTHERN ILLINOIS THIS AFTERNOON. THIS WEATHER SYSTEM WILL
AGAIN BE RESPONSIBLE FOR THUNDERSTORMS ACROSS THE REGION TODAY INTO
THIS EVENING. SOME OF THE STORMS WILL LIKELY REACH SEVERE
LEVELS...WITH LARGE HAIL AND WIND GUSTS THE PRIMARY HAZARDS. A BRIEF
TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING FOR PORTIONS OF
WESTERN KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.
MEFFERT
In the hours before
Local storm report, Apr 25, 8:37 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
937 AM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM VIENNA IL 0.75 INCH HAIL
04/25/03 JOHNSON REPORTED BY SPOTTER
0933 AM 7E VIENNA IL 1.75 INCH HAIL
04/25/03 JOHNSON REPORTED BY SPOTTER
0939 AM MURRAY KY 0.75 INCH HAIL
04/25/03 CALLOWAY REPORTED AT MURRAY HIGH
SCHOOLLocal storm report, Apr 25, 11:51 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM CENTRAL CITY KY 0.75 INCH HAIL
04/25/03 MUHLENBERG REPORTED BY DISPATCHSpecial weather statement, Apr 25, 12:10 PM CST, 1 hour 33 minutes before
ILZ092-093-KYZ001>004-MOZ110>112-114-252000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT FRI APR 25 2003
...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER
PORTIONS OF SOUTHEAST MISSOURI THIS AFTERNOON...
THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER
EXTREME SOUTHEAST MISSOURI. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM
WILL CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS
AFTERNOON. IN ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE
SAME AREA AND ENCOUNTER VERY UNSTABLE AIR ALOFT. THIS COMBINATION OF
WEATHER CONDITIONS WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS
OF SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY. SOME HAIL WILL
BE POSSIBLE WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND
DEADLY CLOUD TO GROUND LIGHTNING.
IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING
STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH
MOST OF THESE FUNNELS WILL STAY ALOFT...AN ISOLATED BRIEF TORNADO
CANNOT BE RULED OUT.
A BRIEF FUNNEL CLOUD WAS REPORTED OVER MISSISSIPPI COUNTY JUST
BEFORE 100 PM. THIS FUNNEL IS NO LONGER VISIBLE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
MEFFERT
Special weather statement, Apr 25, 1:35 PM CST, 8 minutes before
ILZ092-093-KYZ001>006-MOZ110>112-114-252130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT FRI APR 25 2003
...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER
PORTIONS OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND
EXTREME WESTERN KENTUCKY THIS AFTERNOON...
THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER
EXTREME SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND EXTREME
WESTERN KENTUCKY. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL
CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS AFTERNOON. IN
ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE SAME AREA AND
ENCOUNTER VERY UNSTABLE AIR. THIS COMBINATION OF WEATHER CONDITIONS
WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS OF SOUTHEAST
MISSOURI AND EXTREME WESTERN KENTUCKY. LARGE HAIL WILL BE POSSIBLE
WITH SOME OF THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND DEADLY
CLOUD TO GROUND LIGHTNING.
IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING
STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH
MOST OF THESE FUNNELS SHOULD STAY ALOFT...AN ISOLATED BRIEF TORNADO
CANNOT BE RULED OUT.
YOUR NATIONAL WEATHER SERVICE...ALONG WITH STORM SPOTTERS IN THE
FIELD...WILL CONTINUE TO MONITOR THE WEATHER SITUATION THIS
AFTERNOON AND EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
MEFFERT
Tornado, Alexander
- When
- April 25, 1:43 PM CST to 1:44 PM CST
- Where
- Alexander County, 2 mi NNW of Unity
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.183, -89.283
A weak tornado, with peak winds estimated near 65 MPH, briefly touched down in woods and fields. The funnel cloud was observed and videotaped by a television news crew from the intersection of Highways 3 and 127, a distance of about 2 miles away. A witness reported that the funnel touched down in a field near the community of Olive Branch. Based on the video and the eyewitness account, it was determined that one or more brief touchdowns occurred. A few trees were blown down in the area of where the funnel appeared to have touched down. The thunderstorm that produced the apparent tornado formed underneath an upper level low and its associated cold pocket.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Alabama, April 25, 20033 injured · $3.9 million · 4.5 in hail · 9 events
- Tornado and Hail in Alabama, April 25, 2003$1.7 million · F0 · 13 events
- Flood in Alaska, April 25 to 30, 2003$2.0 million · 1 event
- Hail and Damaging Winds in Georgia, April 25, 20032 injured · $365,000 · 2 in hail · 18 events
- Hail in Alabama, April 25, 2003$615,000 · 2 in hail · 7 events
- Hail in Mississippi, April 25, 2003$344,000 · 2.5 in hail · 19 events
- Tornado in Alabama, April 25, 2003$100,000 · F1 · 1 event
- Tornado in Florida, April 25, 2003$250,000 · F0 · 1 event
- Hail in Alabama, April 25, 2003$108,000 · 2.5 in hail · 3 events
- Tornadoes in Alabama, April 25, 2003$103,000 · F0 · 2 events
- Strong Wind in Alabama, April 25, 2003$100,000 · 2 events
- Tornado in Florida, April 25, 2003$100,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350339.